New York, 2017Hail and Damaging Winds in New York, July 1, 2017
July 1, 2017 · NWS BGM · 3 events in 3 counties and zones
Showers and thunderstorms moved across the region during the early morning leaving copious amounts of low-level moisture across the state of New York. During the afternoon, breaks in the cloud coverage allowed the atmosphere to become unstable ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved across the region during the early morning leaving copious amounts of low-level moisture across the state of New York. During the afternoon, breaks in the cloud coverage allowed the atmosphere to become unstable ahead of an approaching cold front. A cold front moved across the region late Saturday afternoon, and showers and thunderstorms developed ahead and along the advancing cold front. As the front moved east, some of these storms became severe and produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 9:48 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 1, 9:48 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1048 AM EDT Sat Jul 1 2017
.SYNOPSIS...
There will be showers and thunderstorms again today ahead of a
cold front. Some storms could contain damaging winds, hail, and
locally heavy rainfall. The weather pattern should finally quiet
down early next week courtesy of high pressure.
&&
.NEAR TERM /THROUGH TONIGHT/...
1045 AM Update...
Specifics of the forecast around here are rather difficult
today, especially in regard to any severe weather potential. In
general, though, the approaching cold front with upper level
support will continue to produce waves of showers and
thunderstorms translating from western NY/PA across our region
into this evening.
Bountiful low clouds are really going to inhibit surface based daytime
heating and instability today. Dynamic cooling in the mid levels
will assist the destabilization process, but exactly where is
the million dollar question. At this time, we're leaning more
toward the best cohesion of shear and instability to be from
I-81 east and southeast, while areas to the west remain rain
cooled and generally stable. Dynamics may be able to overcome
that on occasion, but organization of storm still appears to be
in our eastern and southern counties during the mid afternoon.
NAM3KM and HRRR model reflectivity does suggest a similar idea,
but develop a strong line a tad further west that what we're
thinking. Will continue to assess. Elsewhere, the PWAT values
are very high and locally heavy rain with minor flooding seems
possible in areas where storms repeat and back build.
Made a slight downward adjustment to max temperatures today
given the persistent low clouds and slow start to the daily temp
rebound.
Previous discussion...
By early evening, main area of storms should be confined to
areas east of I-81 where severe weather will remain possible
before storms exit by mid evening with severe weather threat
winding down at this time. A few isolated showers or storms may
still be possible at least into the early part of the overnight
until the actual cold front passes but are not likely to be
severe by this time. By Sunday morning, lows will be generally
in the mid 60s as cooler, drier air will be filtering in.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
320 AM update...
Finally a quieter period, though not without a chance of a few
sporadic pop-up diurnal showers/isolated thunderstorms, at least
for Sunday and Monday anyways.
Initial cold front will be well through the area Sunday,
allowing for temperatures and especially dewpoints to scale back
a bit. However, upper level flow will still be cyclonic around
large upper low centered in Eastern Canada. Diurnal heating will
likely still realize a cumulus field and even isolated to
scattered showers along with a slight chance of thunder Sunday
afternoon. Nothing severe, though with inverted-V profile in
lowest 5 thousand feet of model soundings, there could be decent
brief stronger gusts underneath the showers/thunder. Highs
Sunday will be near climatology; in the upper 70s to mid 80s.
Fairly quiet conditions Sunday night, with a secondary front
slipping through part of the area overnight. A much drier air
mass arrives on Monday with high pressure at the surface
starting to build in from the west. However, the secondary front
will still be finishing its trek through the area. Thus
scattered showers and isolated thunder will still be possible
mainly from the Southern Tier-Catskills NY early afternoon,
into Northeast PA mid-to-late afternoon. Again, with the amount
of dry air involved, this activity could generate some cool-pool
gusts. Highs Monday will be mainly 70s north to upper 70s-lower
80s south.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
330 AM update...
Forecast adjusted towards latest multi-model blend with not much
change to the prior forecast overall. Confidence continues to
increase on wetter conditions taking shape particularly into
Thursday, with a system that will have a potentially good
hookup to Gulf of Mexico moisture.
Previous discussion...
Main concerns in the long term are focused around cool/dry air mass
to begin with and the development of more showers and storms late
Wednesday into Thursday.
High pressure dominates the region on Independence Day with weak
ridging aloft. Will start to see a gradual warm up into the middle
of the week with widespread highs into the lower 80s by Wednesday.
The surface high shifts to the east Wednesday with a return sly flow
helping to heat things up a bit. This will also help set up the
atmosphere for additional showers and storms late Wed and Thursday
as an area of low pressure moves ewd across Pennsylvania. Will need
to watch this system through the next several days as it appears to
be capable of tapping into a deep moisture source and be fairly
dynamic...so there may be a hydro concern later next week.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR this morning with a couple exceptions...KAVP should
continue to see MVFR cigs and also some showers with even the
risk of another thunderstorm may effect KELM this morning
producing brief restrictions. Heading into this afternoon the
main focus will be afternoon showers and thunderstorms that are
expected to develop ahead of a cold front and affect all sites
as they move through west to east...beginning by around 18z for
KELM and exiting all TAF sites by the early evening. Most sites
should see at least MVFR restrictions with IFR likely for at
least KAVP and KBGM.
Winds increase to SW around 10 knots today with some higher
gusts. It should be noted, any storms this afternoon could
produce strong winds at any of the TAF sites.
Outlook...
Sunday through Monday...Mainly VFR but still a small chance for
showers-thunder and associated restrictions mainly in the
afternoon hours.
Tuesday - Wednesday...mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JAB/PCF
NEAR TERM...JAB/PCF
SHORT TERM...MDP
LONG TERM...BJT/MDP
AVIATION...DJP/PCF
Hazardous weather outlook, Jul 1, 2:57 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 AM EDT Sat Jul 1 2017
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
357 AM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will develop across the area this afternoon
ahead of a cold front with conditions favorable for some of these to
become severe. The primary threat will be for damaging winds, though
large hail and perhaps even an isolated tornado is possible. Heavy
rainfall will be possible as well with the risk of localized flash
flooding.
Storms will move out by the mid evening with the severe
weather threat winding down at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather they see this
afternoon.
In the hours before
Local storm report, Jul 1, 11:10 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD MORAVIA 42.71N 76.42W
07/01/2017 CAYUGA NY EMERGENCY MNGR
NUMEROUS FLOOD ISSUES IN SOUTHEAST PART OF COUNTY.
PRELIMINARY INFO 13 CULVERTS GONE... 7 ROADS WASHED OUT.
&&
JMLLocal storm report, Jul 1, 11:12 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1212 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD GENOA 42.67N 76.53W
07/01/2017 CAYUGA NY EMERGENCY MNGR
POST OFFICE FLOODED.
&&
JMLLocal storm report, Jul 1, 11:18 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1218 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD UTICA 43.10N 75.23W
07/01/2017 ONEIDA NY EMERGENCY MNGR
NUMEROUS ROADS FLOODED AND CLOSED DUE TO FLOODING. SOME
CARS SUBMERGED. PART OF ROUTE 12 COLLAPSED... POSSIBLY
DUE TO SINKHOLE.
&&
JMLSpecial weather statement, Jul 1, 12:41 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT SAT JUL 1 2017
NYZ015>017-011845-
Southern Cayuga NY-Seneca NY-Yates NY-
141 PM EDT SAT JUL 1 2017
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...NORTHEASTERN
YATES AND NORTHWESTERN CAYUGA COUNTIES UNTIL 245 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendaia, or near Waterloo, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Union Springs, Aurora and Cayuga.
LAT...LON 4280 7693 4296 7679 4303 7661 4303 7650
4279 7647 4263 7703
TIME...MOT...LOC 1740Z 235DEG 35KT 4282 7686
MSELocal storm report, Jul 1, 12:53 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 NNE ONEIDA CASTLE 43.10N 75.63W
06/30/2017 ONEIDA NY NWS STORM SURVEY
A TORNADO TOUCHED DOWN AT 445 PM EDT JUNE
30TH 2017 NEAR THE INTERSECTION OF FOX ROAD
AND ROUTE 365 FEW MILES SOUTHWEST OF VERONA,
NY IN ONEIDA COUNTY. THE TORNADO KNOCKED
DOWN AROUND A DOZEN TREES AND SEVERAL POWER
POLES ALONG ITS 1.7 MILE PATH. THERE WERE A
FEW HOMES THAT SUSTAINED DAMAGE FROM TREES
FALLING AND ALSO LOSS OF A FEW SHINGLES.
MAXIMUM WINDS WERE AROUND 70 MPH WITH THE
WORST DAMAGE ALONG ROUTE 365 BETWEEN FOX
ROAD AND STONEY BROOK ROAD. THE DURATION OF
THE TORNADO EVENT WAS 2 MINUTES.
&&
DJN/RAMLocal storm report, Jul 1, 12:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 SE UNION CORNERS 43.11N 75.74W
06/30/2017 MADISON NY PUBLIC
SEVERAL TREES AND BRANCHES BLOWN DOWN BY
THUNDERSTORM WINDS.
&&
DJN/RAMThunderstorm Wind, Cayuga
- When
- July 1, 1:25 PM EST to 1:35 PM EST
- Where
- Cayuga County, Niles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.830, -76.400
A thunderstorm moved across the region and became severe. These thunderstorm produced severe winds and knocked over trees. This thunderstorms also knocked over trees in the town of Moravia and Owasco.
Thunderstorm Wind, Madison
- When
- July 1, 2:15 PM EST to 2:25 PM EST
- Where
- Madison County, 1.23 mi NE of Rippleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.930, -75.850
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.
Hail, Broome
- When
- July 1, 7:00 PM EST to 7:15 PM EST
- Where
- Broome County, Chenango Bridge
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.170, -75.870
A thunderstorm developed over the area and produced half dollar sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20178 deaths · 1 event
- Rip Currents in Texas, July 1 to 4, 20172 deaths · 2 events
- Flash Flooding and Damaging Winds in Texas, July 1, 20171 death · 1 injured · $45,000 · 70 kt wind · 5 events
- Flash Flooding and Flood in New York, July 1 to 2, 2017$19 million · 33 events
- Flash Flooding in New Hampshire, July 1, 2017$12 million · 20 events
- Flash Flooding and Damaging Winds in Vermont, July 1, 2017$8.0 million · 50 kt wind · 13 events
- Flash Flooding and Flooding in New York, July 1 to 2, 2017$1.8 million · 50 kt wind · 22 events
- Wildfire in Utah, July 1 to 28, 2017$2.0 million · 1 event
- Flash Flooding in Maine, July 1, 2017$255,000 · 11 events
- Flash Flooding and Damaging Winds in Georgia, July 1 to 2, 2017$91,000 · 57 kt wind · 14 events
- Flooding in New Hampshire, July 1 to 2, 2017$115,000 · 4 events
- Tornadoes and Damaging Winds in Maine, July 1, 20171 injured · EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711618, 711619, 711617.